Archive | September, 2014

LVAD: do you know enough?

29 Sep

Raging Hypothetical:

You are working overnight in a single coverage emergency department and the next patient walks in with a wire hanging from his chest and no palpable pulses. He needs help because the alarm on his device is going off. You look at the external device and it reads “low volume”. Before you start to treat this patient, a few important things to keep in mind…

 

Who gets LVADs?

Severe heart failure

EF <25%

VO2max <15

And a few other less common criteria

 

What in the world is it?

LVAD = Left Ventricular Assist Device 

=An external pump unit outside the body with an intake channel (draining blood from the left ventricle) and output channel (ejecting blood into the aorta)

 

Why might these patients come into the ED?

Infection of the driveline at skin insertion site

Bleeding (these patients are anticoagulated while using this device)

Hypovolemia

Pump thrombosis

Machine alarming

Patient is coding or pump not running (this is pretty much the same thing)

 

What to do?

All situations:

-contact the patient’s VAD coordinator

-listen over the heart to hear if the monitor is working (sounds like a “muffled blender”)

-evaluate mental status, skin color for perfusion, skin driveline site for infection

-evaluate the machine for battery function, lines plugged in, alarms of “low flow” or “low volume”

MAP should be 65 on manual Doppler (automated cuffs less accurate)

EKG to look for RV problems, arrhythmia, STEMI

-consider beside echo to assist with your differential (heart failure, focal wall motion abnormality, PE, etc.)

 

The patient should have extra batteries or there should be a special power pack option to plug into the wall

 

VADs love volume! Fluid bolus if poor perfusion, give PRBC if bleeding, but… think twice about correcting elevated INR or reversing coumadin (is this worth clotting off the patient’s device???)

 

Consider inotropes. Right heart failure à dobutamine; sepsis or reduced afterload à norepinephrine

 

Signs of pump thrombosis à hot device, working hard with high RPM, dilated RV/LV on bedside echo, low MAP. Consider heparin bolus.

 

And for the coding patient… avoid CPR. You can rip out the driveline. Yikes! But use your clinical judgment. The patient may need CPR if the pump is not working and the patient has lost their BP (MAP = zero).

 

Submitted by K Estes.

 

Sources: EMCrit Blog, EM:RAP podcast; picture

Advertisements

visual aid: bougie handling tips

25 Sep

recent article by Dr. Levitan in ACEP Now, with some handy tips for gripping the bougie so it feeds with the Coude tip up.  Click through for the article, but if you have 30 seconds, check out the visual aids below:

bougie1

 

 

References: ACEP Now article (w/ pictures).

Examination of the collateral ligaments of the thumb

23 Sep

Gamekeeper’s thumb or skier’s thumb -> injury to ulnar collateral ligament (UCL) of the metacarpophalangeal (MCP) joint

 

  • due to forceful abduction and hyperextension
  • clinical presentation of pain at the base of thumb
  • stabilize the MCP joint, then apply a valgus force (radially deviating the thumb) while positioned in flexion and extension
    • In 30-40 degrees flexion, the “proper” UCL can be assessed for laxity
    • In extension, the “accessory” UCL can be assessed for laxity
    • To test for a completed UCL tear, you must examine both the proper and accessory components
  • If in doubt, place a thumb spica splint and refer to a hand specialist

 UCL

 

Submitted by K Estes.

 

Source: EM:Rap (text and photo)

Mesenteric Ischemia: quick review

22 Sep

What is it?

A reduction in intestinal blood flow, due to

arterial occlusion, usually SMA (85-95%)

nonocclusive ischemia/hypoperfusion, usually related to low cardiac output (20-30%)

-venous occlusion, usually SMV (5%)

 

 

What are the risk factors?

Advanced age, atherosclerosis, low cardiac output states, cardiac arrhythmias, cardiac valvular disease, recent MI, and intra-abdominal malignancy

 

In younger patients, mesenteric venous thrombosis is the major cause of ischemia

 

 

How does it present?

Rapid onset of severe periumbilical abdominal pain out of proportion to physical exam findings, +/- associated nausea and vomiting

 

Be cautious of a more insidious presentation for venous thrombosis; pain may be present for several days to weeks

 

 

How is it diagnosed?

Mostly clinical suspicion

 

A personal history of previous embolism is present in 1/3 of patients with acute embolic mesenteric ischemia; a personal or family history of DVT or PE is present in ½ of patients with acute mesenteric venous thrombosis

 

Lactate is 100% sensitive, 42% specific for intestinal ischemia/infarction

 

CT angiography (CTA) should be done without oral contrast (to avoid obscuring mesenteric vessels) shows findings of acute ischemia:

-bowel wall thickening

-intestinal pneumatosis with portal venous gas

-bowel dilation

-mesenteric stranding

-portomesenteric thrombosis

-solid organ infarction

 

What is the treatment?

Systemic anticoagulation +/- surgery (embolectomy, thrombectomy, bowel resection)

 

Anticoagulation alone may be reasonable in patients with good collateral blood flow

 

Consider hypercoaguable workup for venous thrombosis.

 

 

Submitted by K Estes.

 

Source: uptodate.com; picture

Maple Syrup Urine Disease: clear the cobwebs

19 Sep

Maple syrup urine disease (MSUD)

an autosomal recessive metabolic disorder due to deficiency of the mitochondrial branched-chain alpha-keto acid dehydrogenase (BCKD)

 

Say what??? 

TRANSLATION:

The body is unable to break down certain branched chain amino acids (BCAA) causing elevated blood levels of BCKD and increased urinary excretion of  BCAA -> sweet smelling urine

 

 

Typically diagnosed on newborn screening, however initial presentation in a newborn would be irritability, poor feeding, vomiting, lethargy, and ketonuria within 48 hours of birth.

Eventually leading to neurologic manifestations of dystonia, seizures, and cerebral edema.

 

 

So, I work in the emergency department… why do I care?

 

Episodes of acute exacerbation can occur in children who are usually controlled by nutritional management

 

Induced by intercurrent illness, exercise, injury, surgery, or fasting

 

 

Clinical manifestations of epigastric pain, vomiting, anorexia, muscle fatigue

 

Neurologic signs of hyperactivity, sleep disturbance, stupor, decreased cognitive function, dystonia, ataxia (in a child think about loss of previously mastered motor and speech function)

 

When in doubt, look for the acute onset of sweet smelling urine and send for qualitative urine organic acids to confirm

 

 

Aggressive treatment involves lowering concentrations of plasma branched chain amino acids (inhibiting protein catabolism and enhancing protein synthesis)

IV fluid resuscitation

treating the inciting cause (for example gastroenteritis, upper respiratory infection, etc.)

-hospital admission for serial neurological exams and monitoring for clearance of amino acids from the urine

 

 

K Estes

 

Source: Kleopa, K. A., Raizen, D. M., Friedrich, C. A., Brown, M. J. and Bird, S. J. (2001), Acute axonal neuropathy in maple syrup urine disease. Muscle Nerve, 24: 284–287.; picture

brain jog of the day: lactic acidosis

15 Sep

Something light to start off the week and jog your memory:

Check out this chart via Medscape, refresh your mind on the various potential reasons for LACTIC ACIDOSIS:

 

Most of the time we focus on the possibility of ischemia/hypoperfusion as the reason for lactic acidosis, but this chart is a quick reminder to consider other options as well.  Some highlighted alternatives:

  • hypoxia
  • hepatic/renal dysfunction (impaired lactate clearance)
  • salicylates (e.g. uncoupling)
  • anti-retrovirals
  • valproic acid
  • biguanides (e.g. metformin)
  • seizures 

 

Remember, you can’t diagnose it if it never crosses your mind.  

 

References: medscape article (includes chart)

valproic acid toxicity and ammonia

12 Sep

(repost, but came up again recently, so worth a review)

RAGING HYPOTHETICAL:

–wacky/altered patient, happens to be on valproate, what could be going on?

psych?

seizure?

or maybe….

VALPROIC ACID TOXICITY
–if you’re worried about this, your differential for secondary problems/causes can include:

  • cerebral edema,
  • electrolyte abnormalities,
  • hepatotoxicity,
  • hyperammonemia/encephalopathy

HYPERAMMONEMIA w/VALPROIC ACID:

can occur after acute toxicity or chronic use

not always associated with elevated liver function tests

happens ’cause a metabolite of valproic acid inhibits an enzyme needed for ammonia elimination by the urea cycle (you can look up the names if you really want to)

valproate may also mess with carnitine, elevate ammonia that way too


BOTTOM LINE
:

wacky patient with valproate on their med list, consider sending an ammonia level and/or checking for asterixis

 

Reference(s): uptodate.com: valproic acid poisoning, picture